Antidepressants for Tinnitus

Discussion in 'Dr. Bruce Hubbard (Psychologist, CBT)' started by Telis, Jun 29, 2014.

tinnitus forum
    1. Telis

      Telis Member Hall of Fame

      Tinnitus Since:
      Hi Dr Hubard,

      Is there a antidepressant that you would recommend? I am a little skeptical about these drugs. I understand there are some potential serious side effects, one being that some are considered to be ototoxic. This Is really my main concern as my tinnitus started from taking antibiotics. I have very serious bouts of anxiety and I am hoping there is something that can help me get through the initial adjustment to this sound. It has been 7 months since the onset of my tinnitus.

      Thank you
    2. Dr. Hubbard

      Dr. Hubbard Member Clinician

      Tinnitus Since:
      Hi Telis

      As far as I am aware, there are no consistent ototoxic effects of antidepressants, and they can be very helpful in reducing anxiety. The most common variety are SSRIs (like Prozac and Lexapro). These may make it easier for you to adjust and habituate to tinnitus. If you can, find a qualified psychiatrist who is experienced in prescribing these medications. Primary care doctors also prescribe them, but tend to provide less followup care. If you're concerned about any particular chemical agent affecting your tinnitus, it's a good idea to first record a baseline - track the volume and quality of your tinnitus over a week or so -- before starting the medication. That will help you determine whether any changes you experience are due to the medication, or to routine fluctuations in your tinnitus.

      Best Wishes
      Dr Hubbard
      • Helpful Helpful x 2
      • Informative Informative x 2

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.